Alert archive / Kentucky / Flash Flood Warnings in 2006

Flash Flood Warning 62, NWS Louisville, KY

September 10, 2006Barren County, Kentucky

NWS Louisville, KY issued this flash flood warning at Sep 10, 2006, 2:43 PM CDT for Barren County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2006, 2:43 PM CDT (19:43 UTC)
Expired
Sep 10, 2006, 5:45 PM CDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Barren County, KY

The radar

The Nashville radar (KOHX), 93 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 4:21 PM CDTFLASH FLOOD5 N Lecta, KYWATER OVER CORAL HILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 98 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1261 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 101944
FFWLMK
KYC009-102245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
243 PM CDT SUN SEP 10 2006

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARREN COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 545 PM CDT

* AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE HISEVILLE...CORAL HILL AND GLASGOW

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. EVEN MODERN SPORT UTILITY VEHICLES AND LARGE PICK-UP TRUCKS
CANNOT BE SAFELY DRIVEN THROUGH FLOOD WATERS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

LAT...LON 3673 8598 3686 8578 3713 8579 3715 8606
      3694 8612

$$

SCHOTT
1 follow-up statement
000 
WGUS73 KLMK 102154
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
552 PM EDT SUN SEP 10 2006

KYC009-102202-
BARREN KY-
452 PM CDT SUN SEP 10 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BARREN COUNTY...

RAINFALL RATES ACROSS THE SOUTHERN PORTIONS OF THE COUNTY HAS BECOME 
LIGHT...WITH THE AREA THAT RECEIVED THE MOST RAINFALL...JUST NORTH 
OF GLASGOW NEAR CORAL HILL...GETTING NO RAIN AT ALL AS OF THE LAST 
HOUR. ANY ADDITIONAL RAINFALL AMOUNTS SHOULD BE LOW...AND NOT RETURN 
THE FLOODING THREAT.

LAT...LON 3673 8598 3686 8578 3713 8579 3715 8606
      3694 8612

$$

SCHOTT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 2:10 PM CDT, 33 minutes earlier.

Area forecast discussion, Sep 10, 2:10 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EDT SUN SEP 10 2006

.SHORT TERM (TONIGHT THROUGH MONDAY AFTERNOON)...

SOME MODEST MODEL DISAGREEMENT WITH THE SHORT TERM MODEL RUNS...AS
THE NAM/WRF HAS COME IN MUCH DRIER THAN THE OTHER SHORT TERM MODELS
FOR TONIGHT AND MONDAY AFTERNOON. WILL BUY THAT FOR LATER
TONIGHT...BUT LIKE THE LOOK OF THE SREF RUNS FOR MONDAY SHOWING THE
LULL IN PRECIP TONIGHT AND DEVELOPMENT POSSIBLE WITHIN THE UNSTABLE
ATMOSPHERE AHEAD OF THE DEEPENING UPPER LEVEL SYSTEM MONDAY AND WILL
FOLLOW ITS SOLUTION THROUGH THE SHORT TERM. FLOODING CONCERNS WILL
NEED WATCH THROUGH THE LATE AFTERNOON INTO EVENING HOURS WITH
UNSTABLE ATMOSPHERE AND DEEP MOISTURE CREEPING INTO THE REGION FROM
THE GULF...VERY NOTICEABLE ON VIS SAT. DEWPOINTS HAVE SURGED INTO
THE MIDDLE AND UPPER 60S

UPPER LEVEL LOW NEAR NW IOWA...WRAPPING UP TIGHTLY...WITH RIDGING
BUILDING AHEAD OF THE SYSTEM AND SW FLOW ACROSS THE FORECAST AREA.
STATIONARY FRONT ACROSS CENTRAL INDIANA MAY START TO LIFT AS A WARM
FRONT WELL NORTH OF THE FORECAST AREA. VORT SHOULD HAVE MOVING
ACROSS THE STATE THIS AFTERNOON SHOULD BE EAST OF THE AREA
TONIGHT...ALLOWING FOR SOME CLEARING OVERNIGHT. SOME CIRRUS MAY KEEP
ANY DENSE FOG FROM DEVELOPING...THOUGH SOME FOG WILL DEVELOP
ESPECIALLY IN AREAS WHERE DECENT AMOUNTS OF RAINFALL OCCUR TODAY AND
TONIGHT. LAST NIGHT LOWS WERE SLIGHTLY WARMER THAN MOS...WILL GO
TOWARDS THE HIGHER END OF MOS OR A DEGREE HIGHER FOR LOWS OVERNIGHT.

UPPER LEVEL LOW CONTINUES TO DEVELOP AND SFC LOW SLOWLY DRIFTS EAST
INTO THE MS VALLEY...AREA REMAINS IN WARM SECTOR WITH VERY MOIST AND
UNSTABLE ATMOSPHERE IN PLACE ACROSS THE REGION. DECENT LIS OF -3 TO
-5 DURING THE AFTERNOON AND CAPES NEARING 2000-2500 J/KG WILL BE
PREVALENT MONDAY AFTERNOON...THANKS TO AMPLE HEATING AS H850 TEMPS
CLIMB CLOSE TO 16C...WARM FOR MID SEPT. SCTD STORMS WILL DEVELOP
DURING THE AFTERNOON...WEAK SHEAR SHOULD LIMIT SEVERE THREAT...BUT
PWATS NEAR 1.7 TO 1.9 INCHES WILL CONTINUE THE THREAT FOR LOCALIZED
FLOODING ISSUES ACROSS THE AREA. USED MAV/MET MOS BLEND FOR HIGHS.

--SCHOTT

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...

A WET FORECAST WILL BE IN STORE FOR THIS FORECAST PERIOD.

AN UPPER LEVEL JET MAX ROUNDING THE TOP OF A WEST COAST RIDGE WILL
DROP SOUTH AND DIG A TROUGH OVER THE NORTHERN PLAINS WHICH WILL DROP
INTO THE LOWER OHIO VALLEY WEDNESDAY. SOUTHERLY WINDS AHEAD OF THIS
SYSTEM WILL INCREASE THE ALREADY DEEP MOISTURE ACROSS THE AREA. THE
NAM HAS COME MORE IN LINE WITH THE GFS BUT IT STILL IS NOT AS
STRONG. FOR THIS FORECAST WE WILL GENERALLY FOLLOW THE GFS WHICH
DEVELOPS A SURFACE LOW OVER NORTHERN MISSOURI AND TRACKS IT
NORTHEAST INTO THE UPPER GREAT LAKES REGION. A COLD FRONT WILL SWEEP
ACROSS THE LOWER OHIO VALLEY REACHING LEXINGTON AND BOWLING GREEN
AROUND 12Z WEDNESDAY.

THE LATEST BUFKIT SOUNDINGS INDICATES A MOSTLY SATURATED ATMOSPHERE
TUESDAY SO WE WILL SEE CLOUDY SKIES WITH SHOWERS AND SCATTERED
THUNDERSTORMS. THUNDERSTORMS WILL REMAIN A GOOD BET TUESDAY NIGHT AS
THE FRONT MOVES INTO THE REGION. WE WILL GRADUALLY END PRECIPITATION
FROM THE WEST TO EAST DURING THE DAY WEDNESDAY.

WITH THE CLOUD COVER TUESDAY... TEMPERATURES WILL STRUGGLE TO REACH
THE MID AND UPPER 70S AND WITH THE COOLER AIR FILTERING IN
WEDNESDAYS TEMPERATURES WILL BE MUCH THE SAME.

THURSDAY THROUGH SUNDAY....

FAIRLY BEGIN WEATHER FOR THIS PERIOD. IN THE WAKE OF A DEPARTING
UPPER TROUGH AND A DEEP TROUGH DEVELOPING ACROSS THE WESTERN UNITED
STATES AN UPPER LEVEL RIDGE WILL BUILD INTO THE OHIO AND TENNESSEE
VALLEYS. AT THE SURFACE MILD HIGH PRESSURE WILL BUILD INTO THE
REGION THURSDAY AND GRADUALLY MOVE NORTHEAST ACROSS THE LOWER OHIO
VALLEY. THIS WILL PROVIDE THE FORECAST AREA WITH MOSTLY SUNNY DAYS
AND CLEAR NIGHTS. TEMPERATURES WILL AVERAGE NEAR NORMAL THURSDAY BUT
RISE SEVERAL DEGREES ABOVE MID SEPTEMBER NORMALS BY THE WEEKEND. A
SOUTHERLY FLOW RETURNS NEXT SUNDAY AND AN ISOLATED SHOWER OR
THUNDERSTORMS MAY BE POSSIBLE ACROSS THE WESTERN CWFA BUT FOR NOW WE
WILL KEEP THE WEEKEND DRY.  --JA

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Sep 10, 11:07 AM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1207 PM EDT SUN SEP 10 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-110830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1107 AM CDT SUN SEP 10 2006 /1207 PM EDT SUN SEP 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND
TONIGHT...WITH THE STRONGEST STORMS DUMPING LOCALLY HEAVY
RAINFALL...ALONG WITH GUSTY WINDS OF 30 TO 40 MPH AND SMALL HAIL.
IF YOU CAN HEAR THUNDER...THEN YOU CAN BE STRUCK BY
LIGHTNING...SEEK SHELTER INDOORS FOR PROTECTION FROM DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY NIGHT AS A WEATHER
DISTURBANCE APPROACHES AND MOVES THROUGH THE OUTLOOK AREA. AT THIS
TIME...THE MOST NUMEROUS STORMS ARE FORECAST TO OCCUR TUESDAY AND
TUESDAY NIGHT...WITH A FEW STRONG THUNDERSTORMS POSSIBLE TUESDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND EVENING
BUT INSTANCES OF STRONG TO SEVERE STORMS AND HEAVY RAINFALL
REPORTS WOULD BE APPRECIATED. REPORTS CAN BE SENT USING THE
SPOTTER HOTLINE...OR VIA THE WEB AT WEATHER.GOV/LOUISVILLE USING
THE E-SPOTTER PROGRAM.

SCHOTT

In the hours before

Special weather statement, Sep 10, 1:43 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
243 PM EDT SUN SEP 10 2006

KYZ061>064-071-074-076-077-102045-
BUTLER KY-EDMONSON KY-HART KY-GREEN KY-WARREN KY-BARREN KY-
METCALFE KY-ADAIR KY-
INCLUDING THE CITIES OF...MORGANTOWN...BROWNSVILLE...
MUNFORDVILLE...GREENSBURG...BOWLING GREEN...GLASGOW...EDMONTON...
COLUMBIA
143 PM CDT SUN SEP 10 2006

HEAVY RAIN FALLING OVER PARTS OF SOUTH CENTRAL KENTUCKY AT 130PM
CDT. THUNDERSTORMS STRETCHING FROM WARREN COUNTY EAST TO ADAIR
COUNTY. THESE STORMS WERE MOVING VERY LITTLE WITH THESE STORMS
DUMPING AS MUCH AS 3 INCHES OF RAIN PER HOUR...ESPECIALLY OVER
BARREN AND METCALFE COUNTIES.

ADDITIONAL STORMS WILL CONTINUE TO DEVELOP OVER PARTS OF SOUTH
CENTRAL KENTUCKY FOR THE REMAINDER OF THE AFTERNOON.
Local storm report, Sep 10, 2:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0226 PM EST SUN SEP 10 2006

..TIME(EST)  ...EVENT...       ...CITY LOCATION...      ...LAT.LON...
..DATE...    ....MAG....       ...COUNTY LOCATION...ST.....SOURCE...
             ..REMARKS..

0208 PM      HAIL                GLASGOW                 0N     0W
09/10/2006   0.50 INCH           BARREN             KY   STORM SPOTTER

             HAIL AND VERY HEAVY RAIN AT 200 SHELLY DR. GLASGOW, KY 42141
Special weather statement, Sep 10, 2:33 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
333 PM EDT SUN SEP 10 2006

KYZ027-102000-
GRAYSON-
233 PM CDT SUN SEP 10 2006

...STRONG THUNDERSTORMS AFFECTING GRAYSON COUNTY...

AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF LEITCHFIELD...OR 28 MILES
NORTH OF BOWLING GREEN. THIS STORM WAS NEARLY STATIONARY.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH... ARE EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN
MILE MARKERS 107 AND 94.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING
WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. EXCESSIVE RUNOFF FROM THIS
STORM MAY CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND
UNDERPASSES. DO NOT DRIVE YOUR CAR INTO AREAS WHERE WATER COVERS THE
ROADWAY.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

SCHOTT
Special weather statement, Sep 10, 2:36 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
336 PM EDT SUN SEP 10 2006

KYZ070-102015-
LOGAN-
236 PM CDT SUN SEP 10 2006

...STRONG THUNDERSTORM WITH GUST FRONT AFFECTING LOGAN COUNTY...

AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF SPRINGFIELD...AND MOVING NORTH
AT 10 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH... ARE EXPECTED WITH THIS STORM.

BE AWARE THAT A GUST FRONT PRECEDING THESE STORMS WILL GENERATE
STRONG AND GUSTY WINDS WELL AHEAD OF THE RAIN.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

SCHOTT

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 1:43 PM CDTFlash Flood WarningLMKAdair, Metcalfe4 hr
Sep 10, 2:20 PM CDTSevere Thunderstorm WarningLMKHart40 min
Sep 10, 2:54 PM CDTSevere Thunderstorm WarningLMKLogan36 min
Sep 10, 3:04 PM CDTSevere Thunderstorm WarningLMKLarue41 min
Sep 10, 3:49 PM CDTSevere Thunderstorm WarningLMKWarren29 min
Sep 10, 5:44 PM CDTSpecial Weather StatementLMKJefferson61 min

Nearby

Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.